Colleges are issuing warnings about fentanyl-laced Adderall after one student died and another is in critical condition after using the fake drug.
Ohio State University in Columbus issued an urgent warning on Thursday, May 5, after three students overdosed, with one later dying and one remaining in critical condition.
Columbus Public Health said the fake Adderall pills appear to contain fentanyl, causing an increase in overdoses and hospitalizations.
"Our community has suffered a tragic loss with the death of one of our students earlier today," said Ohio State president Kristina M. Johnson in a statement. "Another student is currently hospitalized in critical condition. A third student has, thankfully, been released from the hospital."
Adderall is a commonly used drug among college students for concentration while studying.
The college also urged students to only use Adderall that comes from a pharmacy and to never share drugs with others.
Ohio State, along with most colleges, also offers students a free Naloxone kit in the case of an overdose or fentanyl test strips to use before taking a drug.
The US Drug Enforcement Agency said the fake Adderall goes by the street names of A-Train; Abby; Addy; Amps; Christmas Trees; Co-Pilots; Lid Poppers; Smart Pills; Smarties; Study Buddies; Study Skittles; Truck Drivers and Zing.
The DEA added that most counterfeit drugs are made to look like the real thing with slight differences.
"Criminal drug networks are mass-producing fake pills and falsely marketing them as legitimate prescription pills to deceive the American public," the DEA says.
In addition, officials said the fake prescription pills are easily accessible and often sold on social media and e-commerce platforms, making them available to anyone with a smartphone, including minors.
For information about fake Adderall visit the DEA website here.
Colleges are also urging students to speak with their mental health counselors before using any drugs.
Click here to sign up for Daily Voice's free daily emails and news alerts.